• mike kenney mike kenney
    May 22, 2008
    does vicodin effect hearing (audio)?
    mike kenney mike kenney
    May 22, 2008

    I am experiencing hearing loss from long term use of vicodin. Is this normal? Or is my hearing loss from something else?

    READ MORE

FROM OUR EXPERTS

  • Karen Lee Richards
    Health Guide
    May 26, 2008
    Karen Lee Richards
    Health Guide
    May 26, 2008

    Vicodin is a combination of hydrocodone and acetaminophen.  Neither hydrocodone nor acetaminophen used alone causes hearing loss, but apparently when combined and taken in high dosages for a long period of time, can cause rapid hearing loss and  lead to deafness.  A hearing-loss warning was added to Vicodin's label in 2000. 

     

    Most resources say that hearing loss from Vicodin is rare and only occurs when the drug is abused.  However, some doctors think the problem is more common than originally thought because determining the cause of someone's hearing loss is often difficult and the connection is not made. 

     

    The important thing is that you check with your doctor as soon as possible.  Since stopping Vicodin abruptly can cause withdrawal symptoms, it's important that you be under a doctor's supervision to help you taper off and or to provide you with an alternative pain medication.  While there is no evidence that the hearing loss can be reversed, stopping the Vicodin may prevent it from progressing. 

     

    I wish you the best,

    Karen

     


FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.